Objective: Background: Case Report: Conclusions: Unusual clinical course Diffuse alveolar hemorrhage (DAH) caused by direct oral anticoagulants (DOACs) has increased in recent years with the increase in prescriptions of DOACs. Generally, DOACs are considered to have a lower bleeding risk than the traditional anticoagulant, warfarin. However, major bleeding, including DAH, due to DOACs can be seen in clinical practice, and there are few reports to elucidate when DOAC-associated alveolar hemorrhage occurs and whether DOAC-induced DAH has a trigger. An 80-year-old man diagnosed and treated for atrial fibrillation with apixaban 2.5 mg twice daily for 1 year before admission, underwent 2 invasive medical procedures over a short period of time. Hemoptysis began after the procedures. He experienced shortness of breath and rapidly progressive hypoxic respiratory failure. His postsurgical oxygen saturation level dropped rapidly. Chest radiography and computed tomography images showed pulmonary infiltration and ground-glass opacity in both lungs. Apixaban treatment was discontinued, and mechanical ventilation was initiated. Bronchoalveolar lavage cytology revealed hemosiderin-laden macrophages. A diagnosis of diffuse alveolar hemorrhage (DAH) was made. In previous reports about DAH caused by DOACs, most patients had bleeding triggers; drug interactions in patients taking DOACs are one of such triggers. Although DOACs are relatively safe for elderly patients, DAH can occur in patients receiving either earlystage or long-term treatment. The onset of DOAC-associated DAH is not limited to the early stages of medication initiation. Various triggers can induce DAH in patients receiving DOACs.
ASJC Scopus subject areas